Health Tip – Nov. 1 – “Heart Attack” Licorice

Filed under: Dee Dee |

Consuming too much black licorice may cause abnormal heartbeats, or arrhythmias, particularly in older adults, according to the Food and Drug Administration. Black licorice contains the compound glycyrrhizin, which can cause the body’s potassium levels to fall.

In some people, this can lead to, besides arrhythmias, edema (swelling), lethargy or congestive heart failure, the FDA says. Several studies have linked black licorice to health problems in people over 40.

The agency has the following advice for licorice lovers: Don’t eat lots of black licorice all at once; and if you’ve been binging on the stuff and you experience irregular heartbeats or muscle weakness, contact your doctor.

Share Sunny 101.9 WKQS Content with World!
  • Print
  • Digg
  • StumbleUpon
  • del.icio.us
  • Facebook
  • Yahoo! Buzz
  • Twitter
  • Google Bookmarks
  • Add to favorites
  • BarraPunto
  • Bitacoras.com
  • Fark
  • LinkedIn
  • Live
  • Mixx
  • MySpace
  • PDF
  • Reddit
  • RSS
  • Slashdot
  • Tumblr

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>